Cold and Allergy Medications

After reading package inserts for cold and allergy medications many patients inquire if they can take such drugs if they have glaucoma.  The answer most of the time is yes; however, these medications can cause pupils to dilate and result in a condition called acute angle closure glaucoma.  Fortunately, only small subsets of patients are at risk.  Acute angle closure glaucoma can result in substantial vision loss in a matter of days.

There are several different types of glaucoma.  The most common is primary open angle glaucoma which represents 70% of all glaucoma.  In contrast, narrow angle glaucoma only accounts for 10-15% of glaucoma cases.  Open angle glaucoma is typically not affected by cold and allergy medications and therefore, these types of medications are safe to take without potential adverse effects.  In narrow angle glaucoma however, these medications can cause the pupil to dilate resulting in blockage of aqueous fluid trying to drain from the eye.  In addition, patients with anatomically narrow angles who are unaware of their condition and have not been diagnosed with glaucoma, certainly may experience the same result; acute angle closure glaucoma. The only way to know if you are at risk is to have an annual vision and eye health evaluation.  If you know you have glaucoma, it is important to ask your optometrist what type of glaucoma you have and absolutely ask before taking any medications with this type of warning.

Steroids or Cortisone Products      

Steroids are very important drugs used in every area of healthcare.  With respect to the eyes, steroids are primarily used for the control of inflammation or swelling.  They help control potential damage to our eye tissue from an overactive immune system’s response to trauma, infection, or allergies. Patients recognize how much better steroids make their eyes feel and, unfortunately, many overuse them.

Steroids used topically in the eye, taken orally, or as nasal sprays or inhalants can all cause increased eye pressure and potentially open angle glaucoma if used inappropriately or without supervision.  If you are taking any steroid containing medication for more than 10 days you should touch base with your optometrist to determine if your eye pressure should be evaluated.  The mechanism of steroid induced glaucoma is not fully understood however, the most common theories are that the drainage tissue is clogged because the steroids cause the accumulation of various proteins that build up and block drainage.

Other Medications

In summary, as described above, drug induced glaucoma can occur by two mechanisms; open-angle glaucoma is generally steroid induced, and closed angle glaucoma is generally from pupillary dilation.  There are many different medications which might cause pupil dilation so due diligence in reviewing drug side effects and discussing them with your optometrist is important.

Various systemic conditions such as depression, migraines and Parkinson disease require drugs that may produce pupillary dilation and result in an attack of acute angle closure glaucoma. Dietary supplements have also been reported to induce acute angle closure glaucoma.

Topamax or topiramate, a drug used in the treatment of epilepsy and the prevention of migraine headaches, may cause an attack of acute glaucoma similar to that seen with angle closure.  Fortunately, studies show that the majority of cases occur during the first six months of use of Topamax and then this risk appears to taper off with respect to incidence.

Please contact our office with questions regarding potential harmful side effects of prescription or over-the-counter medications.  We can be reached in Stillwater at 405-372-1715 or Pawnee at 918-762-2573.  We also invite you to visit our website at www.cockrelleyecare.com and like us on Facebook at Cockrell Eye Care Center!

Take advantage of our rewards program
when you purchase multiple pairs of eyewear.

Claim Offer

You have Successfully Subscribed!